Try it
Ophthalmology · Ocular pharmacology: beta-blockers
Sample itemA 60-year-old man with open-angle glaucoma and well-controlled asthma is started on timolol 0.5% eye drops. He returns with wheeze and breathlessness. What explains this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Systemic absorption of the non-selective beta-blocker causes bronchospasm
Timolol lowers intraocular pressure by reducing aqueous production, but it is absorbed through the nasolacrimal mucosa and can reach the systemic circulation, where non-selective beta-blockade causes bronchospasm and bradycardia. It is avoided in asthma, COPD and heart block. Punctal occlusion reduces systemic absorption. Prostaglandin analogues are alternatives.
Option by option
A. Systemic absorption of the non-selective beta-blocker causes bronchospasm (correct)
Correct. Systemic beta-2 blockade causes bronchospasm in susceptible patients.
B. Timolol blocks muscarinic receptors in the bronchi
Timolol acts on beta receptors, not muscarinic receptors.
C. The wheeze is unrelated to the drug and is due to glaucoma
Glaucoma does not cause wheeze; the timing implicates the drug.
D. Timolol is a prostaglandin analogue that constricts bronchi
Timolol is a beta-blocker, not a prostaglandin analogue.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Ophthalmology questions
- GlaucomaWhich topical glaucoma medicine lowers intraocular pressure mainly by increasing uveoscl…
- Ocular oncologyA 2-year-old child has a white pupillary reflex (leukocoria). The gene commonly involved…
- UveaA patient has a painful red eye with photophobia, ciliary congestion, a small irregular…
- GlaucomaWhich drug is given systemically to reduce intraocular pressure in acute angle-closure g…